Alabama, 2020Damaging Wind in Alabama, June 26, 2020
June 26, 2020 · NWS MOB · 1 event in 1 county or zone
Isolated thunderstorms developed during peak heating and a few become strong to briefly severe with strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during peak heating and a few become strong to briefly severe with strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 26, 2:53 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 26, 2:53 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
353 PM CDT Fri Jun 26 2020
.NEAR TERM UPDATE /Now Through Saturday/...The upper level trough
that brought better coverage of storms the past few days is finally
departing the eastern seaboard leaving a large area of high pressure
building over the Florida Peninsula and eastern Gulf of Mexico.
No real notable surface features outside the diurnal seabreeze and
the weak surface high over the western Atlantic leading to light
return flow across the area. The real way to sum this up is welcome
to summer on the Gulf coast.
Several weak shortwaves will progress through the top of the upper
ridge this afternoon and on Saturday leading to some storm chances
during each afternoon. A few light showers along the highway 84
corridor show the presence of these shortwaves with the next one
tucked back over southwestern Mississippi. Expect isolated to
scattered thunderstorms to develop likely over southeastern
Mississippi into interior southwest Alabama and slowly progress
eastward throughout the evening. Given the presence of the
departing trough and the shortwaves being fairly weak, coverage
should stay scattered this evening. Surface soundings this
afternoon show a modestly unstable environment with some
downdraft cape values approaching 1000 J/KG. This would be
supportive of at least gusty winds but given the lack of shear and
some mid-level capping the threat for severe is near zero. Storms
will likely dissipate later this evening before clearing out
tonight.
Saturday will be a little bit different as moisture increases
across the area with PWATS approaching 1.8 to 1.9 inches. This
will be in response to a slightly stronger shortwave moving into
the area by the late afternoon. Instability will be slightly
higher as well with some areas likely approaching 3000 J/kg of
MLCape. The big caveat to tomorrow will be the placement of the
subtle jet axis with most models moving it directly over our
coastal counties. This would likely displace any convection along
our northern interior counties with likely a rather sharp gradient
in coverage as you approach the coast. 500 mb winds will be around
35 to 40 knots leading to around 35 knots of bulk effective
shear. This modest but enough shear could lead to a more organized
storm mode with convective clusters. This coupled with 1000 to
1200 J/KG of DCape could lead to a better severe threat than this
afternoon. Damaging winds will be the primary threat with maybe
some smaller hail (Dime to Nickle sized) mixing in with the
stronger updrafts. As a result, the SPC has outlined most of our
area in a marginal risk.
Temperatures will remain near normal through Saturday with lows in
the 70s and highs in the low 90s. The main thing will be the
dewpoints hovering in the mid to upper 70s making it feel sticky
with very little relief. Heat indices will float around 100 along
the coastal areas. We will also be dealing with the Saharan dust
for a few more days leading to hazy skies and possibly some minor
air quality issues. BB/03
&&
.SHORT TERM /Saturday night Through Monday night/...Convection
should fade away rather quickly Saturday evening as the upper
shortwave that is expected to pass over the area during the day on
Saturday moves off to the east through Sunday. In its wake, high
pressure ridging from the western Gulf northeast into the southern
Mississippi River Valley shifts east over the local area. This may
suppress convective activity slightly on Sunday, but with a moist
southerly flow off the Gulf we will maintain an environment of
moderate instability (generally around 2000 J/kg) and sufficient
moisture content (PWATs around 1.80 inches) during the day on
Sunday that will result in at least isolated to scattered showers
and storms once again. Monday will be similar, but coverage of
showers and storms will probably be a little more, especially over
the western portions of the forecast area, as the upper ridge
slides east and a weak upper trough begins to approach from the
west. In short, generally expect a diurnal convective pattern
during the short term period. High temperatures both Sunday and
Monday will continue to be hot, with highs in the upper 80s and
lower 90s. Low temperatures each night in the lower 70s across
interior locations and mid 70s closer to the coast, except for a
few upper 80s right along the beaches and barrier islands. /12
&&
.EXTENDED TERM /Tuesday Through Friday/...General weakness aloft
develops by Tuesday and then continues through the extended term
period. This will result in increased cloud coverage and high PoPs
through the period, with a general unsettle weather pattern
persisting. We will be expecting scattered to numerous showers and
storms each day, with isolated to scattered showers and storms
remaining possible during the overnight hours. With the increased
cloud cover and PoPs, daytime high temperatures will lower
slightly, mainly ranging from the mid 80s to the lower 90s.
Overnight lows generally remain in the low to mid 70s. /12
&&
.MARINE...No significant impacts expected over the marine area
through the period. Seas generally remain 2 feet or less with light
onshore flow. Locally higher winds are expected near shore in
association with the developing afternoon seabreeze and also near
isolated showers and thunderstorms. BB/03
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
In the hours before
Special weather statement, Jun 26, 3:11 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
411 PM CDT Fri Jun 26 2020
ALZ060-FLZ205-262200-
Covington AL-Okaloosa Inland FL-
411 PM CDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL COVINGTON AND NORTHERN OKALOOSA COUNTIES UNTIL 500 PM CDT...
At 411 PM CDT, the strong thunderstorm was located 5 miles north of
Baker, or 10 miles northwest of Crestview, moving east at 5 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Crestview, Baker and Laurel Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3074 8641 3074 8678 3095 8679 3098 8679
3100 8671 3099 8671 3099 8669 3100 8669
3106 8644
TIME...MOT...LOC 2111Z 251DEG 5KT 3087 8668Special weather statement, Jun 26, 3:21 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
421 PM CDT Fri Jun 26 2020
ALZ059-262200-
Escambia AL-
421 PM CDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
ESCAMBIA COUNTY UNTIL 500 PM CDT...
At 421 PM CDT, the strong thunderstorm was located 6 miles south of
I65 And AL 113, or 8 miles north of Flomaton, moving northeast at 15
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
I65 And AL 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 8724 3102 8745 3125 8737 3123 8693
TIME...MOT...LOC 2121Z 206DEG 13KT 3112 8729
Special weather statement, Jun 26, 3:27 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
427 PM CDT Fri Jun 26 2020
ALZ052-053-261-262215-
Clarke AL-Washington AL-Mobile Inland AL-
427 PM CDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MOBILE...SOUTHEASTERN WASHINGTON AND SOUTH CENTRAL CLARKE
COUNTIES UNTIL 515 PM CDT...
At 427 PM CDT, the strong thunderstorm was located 4 miles northwest
of Calvert, or 11 miles northeast of Citronelle, moving northeast at
15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Wagarville, Calvert and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3109 8802 3117 8820 3147 8808 3135 8780
TIME...MOT...LOC 2127Z 206DEG 12KT 3120 8808
Special weather statement, Jun 26, 3:35 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT Fri Jun 26 2020
ALZ059-060-FLZ205-262215-
Escambia AL-Covington AL-Okaloosa Inland FL-
435 PM CDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA...SOUTHWESTERN COVINGTON AND NORTHWESTERN OKALOOSA COUNTIES
UNTIL 515 PM CDT...
At 435 PM CDT, the strong thunderstorm was located 16 miles east of
Riverview, or 17 miles east of Brewton, moving northeast at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of eastern Escambia,
southwestern Covington and northwestern Okaloosa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3090 8675 3092 8679 3100 8679 3100 8692
3126 8678 3126 8677 3124 8677 3122 8676
3120 8677 3119 8676 3120 8674 3118 8673
3118 8672 3119 8672 3119 8670 3125 8670
3113 8650
TIME...MOT...LOC 2135Z 213DEG 12KT 3101 8680Special weather statement, Jun 26, 3:54 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT Fri Jun 26 2020
ALZ055-056-059-262245-
Monroe AL-Conecuh AL-Escambia AL-
454 PM CDT Fri Jun 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL MONROE...NORTHWESTERN ESCAMBIA AND SOUTHERN
CONECUH COUNTIES UNTIL 545 PM CDT...
At 454 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles north of McCullough to 8 miles northwest of
Brewton, and moving northeast at 15 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Evergreen, Frisco City, Uriah, Castleberry, Excel, Repton, I65 And US
84 and I65 And AL 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3113 8702 3118 8762 3154 8747 3145 8676
TIME...MOT...LOC 2154Z 222DEG 18KT 3123 8754 3121 8715
Thunderstorm Wind, Escambia
- When
- June 26, 3:58 PM CST to 4:00 PM CST
- Where
- Escambia County, 3 mi NW of Kirkland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.211, -87.066
High winds downed trees and power lines on Highway 31.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, June 26, 2020$1.0 million · 87 kt wind · 2 events
- Flash Flood and Hail in Kansas, June 26 to 27, 2020$125,000 · 1 in hail · 10 events
- Flash Flood and Flooding in Illinois, June 26, 20201.5 in hail · 42 events
- Damaging Winds in Wisconsin, June 26, 2020$25,000 · 3 events
- Flash Flood and Hail in Colorado, June 26, 20202.5 in hail · 20 events
- Damaging Winds in New Mexico, June 26, 2020$20,000 · 56 kt wind · 2 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20201.75 in hail · 16 events
- Damaging Winds in Indiana, June 26, 202055 kt wind · 15 events
- Damaging Winds in Kansas, June 26 to 27, 2020$15,000 · 78 kt wind · 5 events
- Hail in Wyoming, June 26, 20201.25 in hail · 13 events
- Hail and Damaging Wind in Nebraska, June 26 to 27, 20201.75 in hail · 11 events
- Flash Flooding and Flood in Illinois, June 26 to 27, 202055 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902625.